• Omur.DAM2017

Kod*lab Menu

Internal Links (Login Required)

<< Kod*lab Publications

Discriminative Measures for Comparison of Phylogenetic Trees

Discrete Applied Mathematics, 2017

arXiv:1310.5202 [q-bio.PE], 2015

OmurArslan*, Dan P. Guralnik *, D. E. Koditschek*
*: Electrical and Systems Engineering, University of Pennsylvania
Full PDF | arXiv | DAM | Penn ScholarlyCommons

NNI Moves and the NNI Graph of Phylogenetic Trees
       In this paper we introduce and study three new measures for efficient discriminative comparison of phylogenetic trees. The NNI navigation dissimilarity $d_{nav}$ counts the steps along a “combing” of the Nearest Neighbor Interchange (NNI) graph of binary hierarchies, providing an efficient approximation to the (NP-hard) NNI distance in terms of “edit length”. At the same time, a closed form formula for $d_{nav}$ presents it as a weighted count of pairwise incompatibilities between clusters, lending it the character of an edge dissimilarity measure as well. A relaxation of this formula to a simple count yields another measure on all trees — the crossing dissimilarity $d_{CM}$. Both dissimilarities are symmetric and positive definite (vanish only between identical trees) on binary hierarchies but they fail to satisfy the triangle inequality. Nevertheless, both are bounded below by the widely used Robinson–Foulds metric and bounded above by a closely related true metric, the cluster-cardinality metric $d_{CC}$. We show that each of the three proposed new dissimilarities is computable in time O(n^2) in the number of leaves n, and conclude the paper with a brief numerical exploration of the distribution over tree space of these dissimilarities in comparison with the Robinson–Foulds metric and the more recently introduced matching-split distance.
This work was funded in part by the Air Force Office of Science Research under the MURI FA9550–10–1−0567.
BibTeX entry
author       = {Arslan, Omur and Guralnik, Dan P.  and Koditschek, Daniel E.},
title        = {Discriminative Measures for Comparison of Phylogenetic Trees},
journal      = {Discrete Applied Mathematics},
year         = {2017},
volume       = {217, Part 3},
pages        = {405 - 426},
doi          = {http://dx.doi.org/10.1016/j.dam.2016.10.003}

Copyright Kodlab, 2017